Original Research Article
Risk Factors for Excessive Anticoagulation Among Hospitalized Adults Receiving Warfarin Therapy Using a Pharmacist-Managed Dosing Protocol
Article first published online: 26 APR 2013
© 2013 Pharmacotherapy Publications, Inc.
Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Special Issue: ANTICOAGULATION
Volume 33, Issue 11, pages 1165–1174, November 2013
How to Cite
(Pharmacotherapy 2013;33(11):1165–1174) doi: 10.1002/phar.1280
- Issue published online: 29 OCT 2013
- Article first published online: 26 APR 2013
- international normalized ratio;
- INR ;
- excessive anticoagulation
To identify specific risk factors for excessive anticoagulation, defined as an international normalized ratio (INR) higher than 5, in hospitalized adults receiving warfarin therapy using a pharmacist-managed dosing protocol.
Retrospective nested case-control study.
Large academic tertiary care medical center.
Hospitalized nonsurgical patients 18 years or older who received at least one dose of warfarin according to the pharmacist-managed protocol from January 1, 2009, to January 31, 2012, were included. Patients who experienced an INR higher than 5 were designated as case patients; those who received warfarin for at least as many days as the case patients but who did not experience an INR more than 5 were deemed control patients. Controls were matched to cases in a 2:1 ratio by age, sex, INR goal, and type of warfarin therapy (new start or continuation).
Measurements and Main Results
A total of 87 case patients were matched to 174 controls. Ten different hypothesized risk factors were examined. Two variables, severity of illness score (odds ratio [OR] 4.89, p<0.001) and poor nutritional status (OR 4.27, p<0.001), demonstrated strong independent associations with risk of excessive anticoagulation. Administration of interacting drugs that highly potentiate warfarin's effect (OR 2.26, p=0.011) and concurrent diarrheal illness (OR 4.75, p<0.001) also displayed a statistically significant risk for excessive anticoagulation.
Even in a highly standardized system for warfarin dosing by a pharmacist-managed protocol, higher disease severity and poor nutritional status placed hospitalized patients at greater risk of experiencing excessive anticoagulation. In addition, administration of interacting drugs that highly potentiate warfarin's effect or the occurrence of diarrheal illness may predict increased risk.